The day I received my second dose of the COVID-19 vaccine was an exact replica of my first. I ate a light breakfast, drank a lot of water and headed down to the college campus. I had my first dose at that same location. I signed up through the county health department.
There were the usual checkpoints. I had my temperature taken. I provided my driver’s license and health insurance cards. I signed the consent form. I moved from table to table with ease. There didn’t seem to be as many people there as when I received my first dose. Finally I was seated with a nurse. With a poke of the needle I reached the finish line. I received my second dose of the COVID-19 vaccine.
That night I waited for the symptoms to come. It’s more common to experience symptoms after the second dose of the COVID-19 vaccine. They signify that the immune system is building protection. The most common symptoms are:
- Muscle aches
Weeks earlier my boyfriend’s symptoms came in waves. He’d feel fine for a few hours or days, only to feel sick again. He described an overall ill feeling accompanied by headaches and nausea. This lasted for over a week.
Table of Contents
Common Side Effects of the COVID-19 Vaccine
Between December 14, 2020 and January 13, 2021, more than 1.6 million people were surveyed after receiving the COVID-19 vaccine. As the chart below illustrates, pain at the injection site was the most common symptom, followed by fatigue and headache.
How Increased Fluids Can Help
Before getting my first and second dose of the COVID-19 vaccine I mentioned drinking a lot of water. I also stayed well hydrated afterwards. It’s not that the vaccine makes you dehydrated. Clinicians recommend staying hydrated more as a way to gain the upper hand on other symptoms that may develop. For example, some people are prone to feeling lightheaded after receiving vaccinations. Water is often given in this situation. Other people are prone to getting headaches from being even a little dehydrated. Still others may develop a slight fever or diarrhea after receiving the COVID-19 vaccine. In all of these instances water prevents dehydration.
Heavy, Painful Periods After the COVID-19 Vaccine
Some women have reported heavy, painful periods after receiving the COVID-19 vaccine. However there isn’t any data currently available to confirm or deny any connection. For the moment, reports are considered anecdotal until more data becomes available.
The idea that menstruation could be impacted by the vaccine isn’t far-fetched. The endometrium or inner lining of the uterus thickens in preparation for pregnancy. If pregnancy doesn’t occur, menstruation or shedding of the endometrium begins. The endometrium is lined with immune cells that target viruses and other pathogens entering the uterus. Clinicians speculate that the endometrium could be reacting to chemical molecules called cytokines and interferons which the immune system generates in response to the COVID-19 vaccine.
Personally I experienced an extremely heavy, painful period a few weeks after my 1st dose. However, I’m also perimenopausal. And although my period skips months and my flow is lighter these days, I do have a history of heavy, painful periods. By “lighter” I mean that my periods are no longer “crime scene” heavy. But they’re still heavy. I have endometriosis and fibroids to blame for that. Thankfully, my symptoms have somewhat diminished in recent years thanks to lifestyle changes I’ve made.
So my period may have possibly been affected by the first dose of the COVID-19 vaccine. We’ll see what happens in the next few months. If the COVID-19 vaccine does impact menstruation, any effects would presumably be temporary. This is based on historical findings with the flu and HPV vaccines. In any event I can see why clinicians would be skeptical about making connections until more data becomes available. Any number of factors can affect a woman’s menstruation including stress, early menopause, thyroid issues, changes in weight, and certain medications.
Is It OK to take NSAIDs After the COVID-19 Vaccine?
The night of my injection, I experienced soreness at the injection site. It worsened overnight. I was reluctant to take any NSAIDs (i.e. ibuprofen or acetaminophen). According to the CDC, it’s okay to take these medicines after the COVID-19 vaccine, but not before. However, I had my reasons for questioning whether or not to take pain medicine at all.
The purpose of the COVID-19 vaccine is to “teach” your immune system how to react to the virus. When the vaccine is administered, your immune system kicks into gear. Different chemicals produced by the immune system are responsible for the symptoms you may experience. These symptoms are a sign that your body is building protection. Inflammation is the immune system’s response to injury or harmful substances that enter the body. Inflammation plays an important role in the immune response.
Ibuprofen and acetaminophen reduce inflammation. Therefore, the concern is these medications will lessen the immune response. Little data is available as to just how much. The CDC advises that you discuss these medications with your doctor.
The nurse that administered my vaccine suggested I wait at least 24 hours before taking pain medicine. I opted to go without. I already take Prednisone, an immunosuppressant to treat my autoimmune disease. Immunosuppressants, as the name suggests, suppresses your immune response. I didn’t want to further decrease the vaccine’s effectiveness. That’s just my opinion. I moved my arm a lot as advised by the nurse. Moving the arm, as painful as this may be, helps loosen the muscle. This helps to prevent further stiffness. Also, applying a cold, wet washcloth can offer some relief. The pain lessened after a few days.
Headache and Tiredness
The day after my vaccine I felt tired. I had gone to sleep late the previous night so that could be why. However I just didn’t feel quite like myself. My brain felt a little slow, like all my neurons weren’t firing. A day of rest helped to alleviate that symptom.
Two days after my vaccine I developed a mild headache. I can’t say with certainty that this was a side effect of the vaccine. When you live with chronic pain it can be hard to differentiate one pain from another. I suffer from migraines. They come every month like clock-work during or after my period. Lately they’ve been triggered by stress as well. In any event, my period had ended a week prior. Unfortunately I was still in my migraine window.
There were a couple of indications that the headache was a possible side effect from the vaccine. For starters, my “go-to” pain relief medicine, Frovatriptan, didn’t work. Usually my headache subsides within a few hours of taking a 2.5 mg tablet. This headache hung around. Thankfully it was mild. It was more of an annoyance than incapacitating. By the evening it went away. That was another indication. My migraines never go away without intervention.
Other than feeling a little tired, days 3-7 went without incident. Unless you want to count the pain in my shoulder that I developed around day 5. Am I the only one, or has anyone else attributed every random symptom as a side effect of the vaccine? Because I also had a pain in my big toe…
All jokes aside, initially I thought the shoulder pain was somehow related. That is, until the pain responded to improved ergonomics in my home office.
Swollen Lymph Nodes
One thing that wasn’t necessarily a side effect for me but I thought worth mentioning is swollen lymph nodes. Several months ago while getting an MRI of my breast, the technician asked whether I had received the COVID-19 vaccine recently. The reason she asked is because swollen lymph nodes is a symptom experienced by some. Under normal circumstances, swollen lymph nodes in the armpit could raise concerns. Particularly when dealing with issues in the breast.
Is the COVID-19 Vaccine Even Working?
Oddly enough I felt concerned that I hadn’t experienced more symptoms. Was the vaccine even working? So many people talked about their side effects after receiving the second COVID-19 vaccine. Like it was a right of passage. Where were my side effects? Not that I wanted them. I just wanted reassurance that the vaccine was working. If symptoms are a good thing, aren’t more symptoms better? Not necessarily.
According to Sujan Shresta, a viral immunologist at the La Jolla Institute for Immunology, immune response is unique to each individual and can be impacted by:
- Pre Existing conditions
So while severe symptoms might signal a “vigorous” response, a lack of symptoms doesn’t mean your immune system isn’t responding. During clinical trials only half of the participants experienced systemic symptoms like chills and body aches.
As of the writing of this post it’s been 3 weeks since I received the second dose of the COVID-19 vaccine. The worst symptom I experienced was a sore arm at the injection site along with a possible headache and some tiredness. As to whether my period was impacted by the vaccine, I guess I’ll see how my next few periods go. In any event I felt like myself within a few days, with one exception. I had the satisfaction of knowing that I at least have an increased level of protection against COVID-19.